What is a delayed fluoroquinolone adverse event?
I have experienced a true delayed adverse event to Fluoroquinolone Antibiotics (Levaquin). In other words, there was noticeable gap between the ending of the antibiotic therapy and the presentation of adverse symptoms. When I was forced to enter this world of Fluoroquinolone Toxicity I did not understand adverse events like I do today. Over the last several years, I have been seeking out and interacting with individuals who have also experienced delayed adverse events, in hopes to understand the differing mechanisms.
Although made delayed adverse events were made (in)famous by the Flox Report (2007), it really is difficult to say the least, to classify the various manifestations of Fluoroquinolone Adverse events. While I completely understand what the original authors of the Flox Report were attempting to do by classifying the different manifestations of adverse events, I came to realize that the lines of distinction are blurred at best. At first I too thought the adverse event types were more cut and dried with clear lines of distinction between the presentation types: Immediate versus delayed.
Over the years I came to the realization that this definitive classification was an incorrect type of thinking. Fluoroquinolone adverse events are very heterogeneous, meaning they are very diverse in character or content.
The Two Type Paradigm
Many individuals experience adverse events immediately in what I call a “shotgun event.” These acute shotgun type presentations are more immediately toxic in nature. They are “in your face” adverse events and are easier to connect to the medication.
Delayed onset adverse events are harder to connect back to the medication and, for many, they are never connected. The reason lies in the very nature of the presentation itself. Because of the unique ability of these medications to separate cause and effect, many individuals or their doctors make the connection between the medication and their symptoms.
Although the notion of pharmaceuticals putting factors in place to create health problems later is not something new, this behavior, goes against what is taught to most medical students, especially for antibiotics. So the delayed adverse events almost never get connected back to the Fluoroquinolone by a physician and this connection almost always has to be discovered by the patient themselves.
If the patient never connects the dots he/she may never uncover what the root cause of his/her mysterious illness is, or they are given a default diagnosis that is a “catch all” for the medical community but the cause is really never known.
Acute Adverse Events
Acute adverse events usually dominate many of the discussions in the various general Internet forums and groups dedicated to Fluoroquinolone Toxicity. The acute adverse event sufferer is usually reeling from the horrific “shotgun blast” effect that takes them by surprise. Something akin to getting the “rug pulled out from under your feet”, the acute adverse event usually has a sudden onset and, like I mentioned earlier, is usually easier to connect back to the medication, at least for the patient. Most individuals who are experiencing acute reactions are in more immediate physical and psychological need, thus the reason for the prevalence of their discussions.
Before I go any further, I believe that a cautionary caveat is in order. It is human nature for us to attempt to place ourselves into a predictable pattern of outcome. That is why all the internet groups are full of people trying to determine how they are going to respond. “What is going to happen next?” or “How long will this last?”, are two of the most common questions I get asked. Victims turn to the outdated information in the “Flox Report” and/or cling to all types of varied opinions in an attempt to gain certainty. I do understand, as I have been there myself. But, the truth of the matter is that this syndrome creates absolute uncertainty. These adverse event trajectories are so variable according to so many physiological and external factors that it would be futile to try and list them. Predicting an individual outcome is like setting a date for the end of the world. The minute a prediction is made, this syndrome will come along and prove you wrong. The best you can hope for is to learn to psychologically cope with what is happening, take quality care of your body, manage symptoms in a reasonable way and hang on.
Delayed Adverse Events
A true delayed adverse event occurs when there is a noticeable length of time between the conclusion of the course of antibiotic therapy and the onset of the adverse symptoms. During this time the patient, for the most part, is symptom free. This interval usually ranges from at least a few weeks to as long as nine or ten months. After that, the symptoms usually begin slowly, building to a crescendo over a very extended period of time. Many times the symptoms build on top of one another at a very agonizingly slow pace. At times the victims may perceive what they believe is a cessation of symptoms. In most cases, these reactions are devoid of the initial horrific “shotgun” reaction that is so prevalent in an acute response. Delayed reactions are no less agonizing than acute adverse events, it is just that their symptoms are played out differently and with some likely variations in the mechanics.
I wrote this definition for a couple of reasons. First, I receive many queries from individuals who are afraid that they are experiencing a delayed adverse reaction and they have many questions. Second, I like to gather data on the various ways the adverse events present themselves.
I will be the first person to admit that setting defined parameters for the “type” of event is tenuous at best. Again, the reason for this is as complex as a person’s physiology. Over the years I have seen these lines become very blurred. Adverse events that are classified as mild, intermediate, or severe can borrow from one another. There are cases where a person taking one pill has an acute reaction that goes on to develop a drawn out parade of agonizing symptoms that lasts for years after the initial acuity settles down. Yet another takes an unbelievable amount of the medication via I.V. and pill form and only has a very mild adverse event. Another that is becoming more prevalent is the person who had a very mild initial adverse event and then apparently heals, only to have symptoms reappear at a later time. The reasons for these variances have to do with the highly polymorphic state of our physiology. Although genetic predisposition can, and most likely does, play a certain role, for me, it does not always fully explain away the variances. It is akin to why some people can handle a lot of chemotherapy and others cannot.
If you are new and are searching for answers to mysterious health symptoms check your medical history for Fluoroquinolone use. Make sure to check any prophylactic antibiotics given during surgery as the Fluoroquinolones are often given without consent or knowledge. If you believe you are experiencing a delayed adverse event to a Fluoroquinolone, or any type of adverse events for that matter, do yourself a favor and please use extreme caution when investigating. Confusing data will pour in from all sides. Doctors are not well versed in Fluoroquinolone mechanisms or adverse events. There are many well-intentioned inexperienced individuals that give advice that is often misguided. Use caution accepting time line patterns for recovery, and realize that there is no one size fits all treatment program. Do however know that many individuals do, in fact, achieve a functional recovery.
It is not fair what has befallen us. Either way, until the medical community stops handing these drugs out like candy that trend is unlikely to change. Considering the day and age that we live in, it is one of the greatest medical travesties, that is of monumental proportions, that is continually being perpetrated on innocent individuals.
Some helpful links:
What is Floxing?
Fluoroquinolone Delayed Adverse Reactions